Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 36, NWS Buffalo, NY

March 22, 2020

NWS Buffalo, NY issued this small craft advisory at Mar 22, 2020, 3:42 AM EDT. It took effect at Mar 22, 2020, 12:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2020, 3:42 AM EDT (07:42 UTC)
In effect from
Mar 22, 2020, 12:00 PM EDT
Expired
Mar 23, 2020, 1:56 AM EDT
In force
14 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

306 
WHUS71 KBUF 220742
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
342 AM EDT Sun Mar 22 2020

LOZ042-221545-
/O.NEW.KBUF.SC.Y.0036.200322T1600Z-200323T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
342 AM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT
MONDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From noon today to 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Reynolds
6 follow-up statements
122 
WHUS71 KBUF 221134
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
734 AM EDT Sun Mar 22 2020

LOZ042-221945-
/O.CON.KBUF.SC.Y.0036.200322T1600Z-200323T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
734 AM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 2 AM
EDT MONDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From noon today to 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
992 
WHUS71 KBUF 221423
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1023 AM EDT Sun Mar 22 2020

LOZ042-222230-
/O.CON.KBUF.SC.Y.0036.200322T1600Z-200323T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1023 AM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
774 
WHUS71 KBUF 221851
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
251 PM EDT Sun Mar 22 2020

LEZ040-230000-
/O.EXB.KBUF.SC.Y.0036.000000T0000Z-200323T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
251 PM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-230300-
/O.CON.KBUF.SC.Y.0036.000000T0000Z-200323T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
251 PM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...East winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
622 
WHUS71 KBUF 222024
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
424 PM EDT Sun Mar 22 2020

LOZ042-230430-
/O.CON.KBUF.SC.Y.0036.000000T0000Z-200323T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
424 PM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...East winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-230000-
/O.CON.KBUF.SC.Y.0036.000000T0000Z-200323T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
424 PM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Northeast winds 15 to 25 knots and wave 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
768 
WHUS71 KBUF 222339
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
739 PM EDT Sun Mar 22 2020

LEZ040-230045-
/O.EXP.KBUF.SC.Y.0036.000000T0000Z-200323T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
739 PM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds and waves will continue to subside tonight.

$$

LOZ042-230600-
/O.CON.KBUF.SC.Y.0036.000000T0000Z-200323T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
739 PM EDT Sun Mar 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...East winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
013 
WHUS71 KBUF 230556
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
156 AM EDT Mon Mar 23 2020

LOZ042-230700-
/O.CAN.KBUF.SC.Y.0036.000000T0000Z-200323T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
156 AM EDT Mon Mar 23 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have fallen below SCA levels but will continue to
remain elevated.

$$
Reynolds

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 2:18 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 22, 2:18 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
218 AM EDT Sun Mar 22 2020

.SYNOPSIS...
High pressure over Quebec will drift east today and into New
England by this evening while maintaining fair and dry weather. Low
pressure will then move from the Ohio Valley to the eastern Great
Lakes tonight and Monday, bringing a period of rain and snow that
will change to rain for most locations. High pressure then builds
into the region Monday night with fair and dry weather for Tuesday.
Unsettled weather will return Tuesday night with chances for showers
as we head into Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
Starlit skies early this morning with very little in terms of cloud
cover. This is being provided by high pressure to our north ridging
across the eastern Great Lakes. High pressure centered due north of
our region will drift east across Quebec today and into New England
by this evening. With abundant late March sunshine highs will reach
into the upper 30s to lower 40s. Late today, high clouds will then
begin to stream in from the southwest across western New York ahead
of the next system.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A shortwave trough will track across the Central Plains and across
the low Great Lakes Sunday night into Monday. As this trough
approaches, moisture will increase out ahead of it. With the
increased moisture, forcing from a low level jet will increase
precipitation potential from around daybreak on Monday through the
afternoon. Precipitation will be steadiest during the mid morning
into the mid afternoon. This will occur as the trough and the low
level jet pass over the area.

Precipitation will start out as snow across most of the area before
daybreak. Precipitation will changeover to a mixture of snow and
rain, and then all rain for most areas as temperatures warm through
the day. Areas across the higher terrain of the North Country and
the Western Southern Tier will take the longest to changeover to all
rain. The highest terrain of the Tug Hill may stay all snow during
the day on Monday as temperatures struggle in that area to warm
enough to change the snow to rain. Overall liquid equivalent
precipitation will be around 0.25-0.50", with the greatest amounts
on the southern portion of the Tug Hill where orographic lift
will help increase precipitation there. Snowfall amounts for
Monday will be in the 1-2" range for the higher terrain of the
Western Southern Tier and in the 2-4" range for the Tug Hill.
Lower elevations will receive from a few tenths to a half inch
of snowfall, but most of that will quickly melt as snow changes
to rain.

Precipitation will taper off from west to east Monday evening as the
trough moves east and an area of high pressure briefly moves from
the Central Great Lakes toward the region.

Temperatures on Monday night will be in the low to mid 20s for areas
east of the Genesee Valley and in the low 30s elsewhere. Warm air
advection Sunday night will result in warming temperatures earlier
on Monday. Temperatures during the day on Monday will be in the low
to mid 30s east of Lake Ontario and in the upper 30s to low 40s
south of Lake Ontario. Monday night, temperatures will be in the
upper 20s to low 30s, with a few mid 30s possible across the lower
elevations.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
It will remain active this period with weather systems about every
other day bringing mainly rain showers, with a few snowflakes
possible over higher terrain. The first of such systems will be
Tuesday night and Wednesday as a shortwave trough ripples
eastward from the Plains. Low pressure will track from the Lower
Ohio Valley to off the mid-Atlantic coastline, spreading
precipitation across our region, starting later Tuesday night.
The greatest rainfall/highest PoPs will be closer to the state line
which will be closer to the surface low. A few wet snowflakes will
be possible across higher terrain...with perhaps a coating of snow
on the Tug Hill late Tuesday night and into Wednesday morning.

A cold front will push across our region Thursday night, with a few
rain showers upon this boundary. This boundary may push far enough
southward Friday to leave our region dry, before lifting northward
with a chance for rain/snow Friday night, and plain rain showers
later Saturday.

Temperatures this period will average near to above normal.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR today as high pressure will continue to influence the eastern
Great Lakes as it drifts east across Quebec and then into New
England by this evening.

Tonight, weak low pressure will bring increasing chances for rain
and snow with deteriorating cigs and vsbys overnight.

Outlook...
Monday...Mainly IFR in rain and snow.
Tuesday...VFR.
Tuesday night and Wednesday...IFR/MVFR with rain showers likely.
Thursday...VFR/MVFR. A chance of rain or snow showers.

&&

.MARINE...
Light winds and wave action will remain in place through mid-morning.
Easterly winds will then pick up on Lake Ontario over the course of
the day today with Small Craft conditions likely from the Lower
Niagara River to Irondequoit Bay. Winds shift to the southeast
tonight and Monday ahead of the next system, which will direct wave
action across Canadian waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...SW
LONG TERM...Thomas
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Mar 21, 4:01 AM EDT, 23 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
401 AM EDT Sat Mar 21 2020

NYZ001>008-010>014-019>021-085-220815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
401 AM EDT Sat Mar 21 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
401 AM EDT Sat Mar 21 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 1:37 PM EDTWinter Weather AdvisoryBUFLewis30 hr

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.